Does antipsychotic withdrawal provoke psychosis? Review of the literature on rapid onset psychosis (supersensitivity psychosis) and withdrawal‐related relapse

@article{Moncrieff2006DoesAW,
  title={Does antipsychotic withdrawal provoke psychosis? Review of the literature on rapid onset psychosis (supersensitivity psychosis) and withdrawal‐related relapse},
  author={J. Moncrieff},
  journal={Acta Psychiatrica Scandinavica},
  year={2006},
  volume={114}
}
  • J. Moncrieff
  • Published 2006
  • Psychology, Medicine
  • Acta Psychiatrica Scandinavica
Objective:  To examine the evidence that discontinuation of long‐term antipsychotic medication, including clozapine, may provoke a psychotic episode. 
Changing the balance of psychosis treatment
TLDR
It is important to evaluate research into approaches that aim to minimise the use of antipsychotic medication, as existing studies suggest that such approaches can be successful and result in avoidance of antippsychotics in a high proportion of clients. Expand
Does long-term treatment of schizophrenia with antipsychotic medications facilitate recovery?
TLDR
Double-blind discontinuation studies indicate significantly more relapses in unmedicated schizophrenia patients in the first 6-10 months, but also present some potentially paradoxical features. Expand
The effect of baseline antipsychotic status on the 12‐month outcome in initially stabilized patients with schizophrenia
TLDR
The aim of the study was to measure the real‐life effect of antipsychotic treatment on remission and recovery rates in already stabilized patients with schizophrenia after 1 year. Expand
Antipsychotic discontinuation syndrome following risperidone withdrawal: a case report from rural India
TLDR
It is shown that sudden withdrawal of even a modest dose of risperidone may cause significant discontinuation symptoms in susceptible individuals, and there is a need for caution while taking a patient off antipsychotic medications in view of the vulnerable subgroup. Expand
Early signs, diagnosis and therapeutics of the prodromal phase of schizophrenia and related psychotic disorders
TLDR
Preliminary data suggest that low doses of atypical antipsychotic medications augmented by psychosocial treatments may delay the onset of psychosis in some individuals. Expand
Perspective on medication decisions following remission from first-episode psychosis
TLDR
This review aims to discuss the strategies of AP treatment following remission from FEP, with particular emphasis on the evaluation of outcomes following AP discontinuation, and addresses the costs and benefits of each treatment strategy. Expand
Antipsychotic Maintenance Treatment: Time to Rethink?
Joanna Moncrieff looks at the lack of long-term evidence for antipsychotic medication and considers what is needed to ensure we have the knowledge to maximize benefits and minimize harms.
Adolescent female with withdrawal psychosis following abrupt termination of ziprasidone
TLDR
The following case report is the first time that this phenomenon has been described in an adolescent patient who has discontinued ziprasidone and reasons for supersensitivity psychosis are explored. Expand
Barriers to stopping neuroleptic (antipsychotic) treatment in people with schizophrenia, psychosis or bipolar disorder
TLDR
There is a good rationale for supporting patients who wish to stop their medication, especially given the patient choice agenda favoured by NICE, and guidelines to summarise evidence on ways to reduce medication would be useful. Expand
Effects of drop‐out on efficacy estimates in five Cochrane reviews of popular antipsychotics for schizophrenia
TLDR
Effects of drop‐out on efficacy estimates in five Cochrane reviews of popular antipsychotics for schizophrenia are found to be low. Expand
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 71 REFERENCES
Psychosis after neuroleptic withdrawal in a manic-depressive patient.
: The authors present a case of neuroleptic-induced supersensitivity psychosis in a manic-depressive patient. They discuss the clinical differentiation of such a withdrawal psychosis fromExpand
Psychosis after neuroleptic withdrawal in a manic-depressive patient.
The authors present a case of neuroleptic-induced supersensitivity psychosis in a manic-depressive patient. They discuss the clinical differentiation of such a withdrawal psychosis from schizophrenicExpand
Supersensitivity psychosis in schizophrenic patients after sudden clozapine withdrawal
In two patients with chronic schizophrenia, who were on clozapine medication for more than 6 months, a sudden withdrawal of the drug resulted in a very pronounced deterioration of the psychosisExpand
Rebound psychosis: Effect of discontinuation of antipsychotics in Parkinson's disease
To determine whether psychiatrically stable patients with a history of drug‐induced psychosis could be successfully weaned off their antipsychotic drug, we offered consecutive Parkinson disease (PD)Expand
The consequences of suddenly stopping psychotropic medication in bipolar disorder
TLDR
This review explores current understanding of the effects of psychotropic discontinuation in bipolar disorder with a focus on the discontinuation effects of lithium. Expand
Neuroleptic‐induced supersensitivity psychosis in patients with bipolar affective disorder
TLDR
The authors present 5 cases of supersensitivity psychosis that developed in patients with bipolar affective disorder and the implications for the long‐term course of bipolar Affective disorder are discussed. Expand
Neuroleptic withdrawal in patients meeting criteria for supersensitivity psychosis.
TLDR
The authors' pilot data do not seem to support the existence of supersensitivity psychosis, as the sudden worsening of psychotic symptoms and tardive dyskinesia postulated in the SSP group was not observed on the Brief Psychiatric Rating Scale, the Clinical Global Impressions scale, and the Abbreviated Dyskine Rating Scale. Expand
Rebound psychoses following the discontinuation of a high potency neuroleptic.
TLDR
The case of a 34 year old woman is presented, in whom the return of psychotic symptoms following the discontinuation of neuroleptic medications is attributed to a rebound phenomena as opposed to a relapse of an underlying chronic illness. Expand
Neuroleptic-induced supersensitivity psychosis: retrospective study of schizophrenic inpatients.
TLDR
Using Chouinard's criteria, the authors found 12 probable but no definitive cases of this syndrome while conducting a chart review of 265 hospitalized schizophrenic patients, and six of the 12 patients were subsequently rediagnosed as schizoaffective. Expand
Rebound psychoses following the discontinuation of a high potency neuroleptic.
  • G. J. Kahne
  • Medicine
  • Canadian journal of psychiatry. Revue canadienne de psychiatrie
  • 1989
TLDR
The case of a 34 year old woman is presented, in whom the return of psychotic symptoms following the discontinuation of neuroleptic medications is attributed to a rebound phenomena as opposed to a relapse of an underlying chronic illness. Expand
...
1
2
3
4
5
...